Alert archive / Georgia / Special Weather Statements in 2017
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Jul 23, 2017, 6:47 PM EDT for Cobb County, Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2017, 6:47 PM EDT (22:47 UTC)
- Expired
- Jul 23, 2017, 7:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Atlanta, GA
- Hail
- 0.75 in
- Wind
- 50
County Cobb County, GA
The radar
The Atlanta radar (KFFC), 82 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1381 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
145
WWUS82 KFFC 232247
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
647 PM EDT SUN JUL 23 2017
GAZ020-021-031-032-232330-
Cobb GA-Cherokee GA-Bartow GA-Paulding GA-
647 PM EDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COBB...SOUTHWESTERN
CHEROKEE...SOUTHEASTERN BARTOW AND NORTHEASTERN PAULDING COUNTIES
UNTIL 730 PM EDT...
At 646 PM EDT...a strong thunderstorm was over Emerson, moving east
at 20 mph.
HAZARD...40 mph wind, dime sized hail, frequent lightning and
heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Marietta, Canton, Cartersville, Kennesaw, Woodstock, Acworth, Holly
Springs, Emerson, Kellogg Creek, Red Top Mountain State Park, Oak
Grove, Kennesaw State University, Little River Landing, George
Washington Carver State Park, Lebanon, Sutallee, Hobgood Park and
Bridgemill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3404 8480 3418 8479 3427 8456 3412 8448
3395 8453
TIME...MOT...LOC 2246Z 267DEG 16KT 3412 8475
HAIL...0.75IN
WIND...50MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 23, 3:08 PM EDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jul 23, 3:08 PM EDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 308 PM EDT Sun Jul 23 2017 .SHORT TERM /Tonight through Monday Night/... Recent analysis of afternoon water vapor imagery reveals a mid level synoptic pattern over the CONUS characterized by a persistent ridge over the western US...and an amplifying cyclonic flow regime over the eastern US. The most notable feature east of the Rockies is a southeastward moving shortwave trough over the western Great Lakes. MEanwhile at the sfc...a weak sfc front extended roughly from the Great Lakes S/SW through IN,IL, MO, and AR...with a weak trough extending down the Piedmont of the Carolinas into Georgia. Rest of today and tonight: Forecast is complicated by numerous outflow boundaries and convectively induced perturbations in the mean flow. This morning's MCS over KY has diminished...although its outflow boundary has helped several complexes develop over eastern TN and western NC. Think highest concentration of convective coverage will be across north Georgia where any larger scale outflow could be influenced by orographic processes and perhaps the weak sfc trough. Nonetheless...with MLCAPE between 2000-3000J/Kg across the entire CWA...storms could pop up anywhere. Downburst winds the main threat with low level lapse rates over 7C/km and PWs near 2 inches. The HRRR has been consistent in showing redevelopment across KY/TN towards sunset tonight /likely influenced by morning MCS and the weak front/. It is possible some of this convection could impact far north Georgia after midnight...though confidence is low given time of day and weak flow. Showing slight POPs for now to reflect this possibility...with a diminishing trend towards sunrise. Much of the same story for Monday as sfc troughing continues and Great Lakes shortwave moves into New England. Aforementioned weak front will likely be closer to the state...but still far enough away to not have a profound impact on convective initiation. Forecast will be complicated again by outflow boundaries and convectively induced perturbations in the mid levels. All things considered...trend should still remain largely diurnally driven. Temps will be hot...and it will be humid. Kovacik .LONG TERM /Tuesday through Sunday/... No major changes to the long term from the previous forecast. A weak trough of low pressure will remain over the CWA early in the long term. This will develop into a closed low over Georgia by Wednesday and as the H5 ridge builds over the middle of the country, this will push the low out of Georgia however there are discrepancies in the models as to how much moisture will be pushed out as well. Due to this will maintain pops across the CWA for the latter half of the week. The next short wave will move out of the upper plains and toward the CWA toward next weekend increasing the chances of precip late in the week and next weekend. Temperatures will remain at or near climate norms through the long term. 17 && .AVIATION... 18Z Update... Typical summertime trends expected through this TAF cycle. Convection has developed over the large majority of the CWA...with either -SHRA or -TSRA in the general vicinity of all sites. Expect coverage of storms to increase over the next several hours before dissipating...with the threat for several strong wet microbursts through sunset. Some mid level convective debris may linger through the overnight hours before gradual clearing commences and the diurnally driven cu field develops mid Monday morning. Some fog could be possible Monday morning should heavy downpours occur towards sunset...but coverage nor confidence high enough to mention in TAFs. Storms will develop again Monday afternoon. Opted to keep winds almost due west to perhaps slightly northwest generally less than 10kts. //ATL Confidence...18Z Update... High on all forecast elements. Kovacik && .PRELIMINARY POINT TEMPS/POPS... Athens 75 91 73 91 / 40 50 40 40 Atlanta 75 89 74 89 / 40 50 40 50 Blairsville 69 85 67 87 / 50 50 40 40 Cartersville 73 88 72 89 / 40 50 40 40 Columbus 75 92 75 88 / 40 50 40 60 Gainesville 74 88 73 89 / 40 50 40 40 Macon 75 92 74 90 / 40 50 40 50 Rome 72 89 73 90 / 40 50 40 40 Peachtree City 73 90 72 88 / 40 50 40 50 Vidalia 76 92 74 90 / 40 50 40 60 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Kovacik LONG TERM....17 AVIATION...Kovacik
Hazardous weather outlook, Jul 23, 4:36 AM EDT, 14 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 436 AM EDT Sun Jul 23 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-240845- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 436 AM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Scattered showers and thunderstorms are expected across north and central Georgia this afternoon and evening. A few strong to severe thunderstorms will be possible. The main hazards with any storms that develop will be strong gusty winds, heavy rainfall, frequent lightning, and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Scattered thunderstorms are possible each day mainly in the afternoon and evening...a few storms could be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Special weather statement, Jul 23, 5:35 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
535 PM EDT SUN JUL 23 2017
GAZ097-109-232215-
Laurens GA-Dodge GA-
535 PM EDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAURENS AND NORTHERN
DODGE COUNTIES UNTIL 615 PM EDT...
At 534 PM EDT...a strong thunderstorm was over Rentz and Cadwell.
This storm was nearly stationary.
HAZARD...40 mph wind, pea sized hail, frequent lightning and
very heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain will cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Dexter, Cadwell, Rentz, Harlow, Plainfield and Cedar Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3231 8316 3251 8301 3243 8279 3227 8285
3217 8302
TIME...MOT...LOC 2134Z 305DEG 3KT 3236 8301
HAIL...0.75IN
WIND...50MPHSpecial weather statement, Jul 23, 5:37 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
537 PM EDT SUN JUL 23 2017
GAZ083-095-096-107-232215-
Houston GA-Bleckley GA-Twiggs GA-Pulaski GA-
537 PM EDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOUSTON...
NORTHWESTERN BLECKLEY...SOUTHERN TWIGGS AND NORTHWESTERN PULASKI
COUNTIES UNTIL 615 PM EDT...
At 536 PM EDT...a strong thunderstorm was over Magnolia. This storm
was nearly stationary.
HAZARD...40 mph wind, pea sized hail, frequent lightning and
very heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain will cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Cochran, Hawkinsville, Royal, Coley Station, Tarversville, the
Ocmulgee Public Fishing Area, Paulk, Cary, Porter and Magnolia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3242 8360 3254 8360 3259 8348 3256 8326
3238 8334 3229 8354
TIME...MOT...LOC 2136Z 305DEG 3KT 3246 8348
HAIL...0.75IN
WIND...50MPHSpecial weather statement, Jul 23, 6:02 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
602 PM EDT SUN JUL 23 2017
GAZ076-086-232245-
Jefferson GA-Emanuel GA-
602 PM EDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND
NORTHERN EMANUEL COUNTIES UNTIL 645 PM EDT...
At 601 PM EDT...a strong thunderstorm was over Moxley, moving east
at 15 mph.
HAZARD...40 mph wind, dime sized hail, frequent lightning and
heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain will cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Louisville, Wadley, Bartow, Midville, Summertown, Three Points,
Moxley and Colemans Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3274 8226 3282 8252 3286 8252 3288 8251
3292 8251 3294 8253 3300 8252 3306 8229
3293 8227 3284 8232 3283 8230 3283 8226
3281 8221 3281 8219
TIME...MOT...LOC 2201Z 279DEG 11KT 3291 8239
HAIL...0.75IN
WIND...50MPHSpecial weather statement, Jul 23, 6:06 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
606 PM EDT SUN JUL 23 2017
GAZ083-095>097-107-109-232300-
Houston GA-Laurens GA-Bleckley GA-Dodge GA-Twiggs GA-Pulaski GA-
606 PM EDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOUSTON...LAURENS...
BLECKLEY...NORTHWESTERN DODGE...SOUTHERN TWIGGS AND NORTHERN PULASKI
COUNTIES UNTIL 700 PM EDT...
At 604 PM EDT...strong thunderstorms extended from near Rentz to
Rowland to near Magnolia. These storms were nearly stationary.
HAZARD...Up to 40 mph wind, frequent lightning and very heavy
rain.
IMPACT...Heavy rain will cause temporary flooding of roadways and
low-lying areas as well as rising water on creeks and
streams. Expect minor damage to tree limbs and blowing
around of light, unsecured objects.
Some locations in the path of these storms include
Dublin, Cochran, Eastman, Hawkinsville, Chester, Dexter, Dudley,
Cadwell, Rentz, Dubois, Tarversville, Plainfield, Empire, Cedar
Grove, Mobley Crossing, Roddy, Baileys Park, Rowland, Royal and
Ocmulgee Public Fishing Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3253 8306 3259 8352 3250 8363 3228 8357
3220 8328 3218 8292 3231 8285 3246 8283
TIME...MOT...LOC 2204Z 111DEG 4KT 3236 8301 3241 8319 3244 8351
WIND...40MPHSpecial weather statement, Jul 23, 6:15 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
615 PM EDT SUN JUL 23 2017
GAZ019-020-030-031-041-232300-
Polk GA-Haralson GA-Bartow GA-Paulding GA-Floyd GA-
615 PM EDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POLK...NORTHEASTERN
HARALSON...SOUTHERN BARTOW...NORTHWESTERN PAULDING AND SOUTHEASTERN
FLOYD COUNTIES UNTIL 700 PM EDT...
At 615 PM EDT...a line of strong thunderstorms was along a line
extending from Euharlee to Aragon to near Felton...and moving
southeast at 5 mph.
HAZARD...40 mph wind, dime sized hail, frequent lightning and
heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Cartersville, Buchanan, Rockmart, Euharlee, Emerson, Aragon,
Kingston, Braswell, Taylorsville, Yorkville, Fish Creek, Eubank Lake,
Antioch, Van Wert, Seney, Draketown, Felton and Stilesboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3412 8516 3424 8494 3420 8469 3398 8491
3381 8501 3381 8505 3374 8505 3371 8507
3371 8508 3382 8525
TIME...MOT...LOC 2215Z 295DEG 5KT 3413 8492 3406 8507 3386 8515
HAIL...0.75IN
WIND...50MPHSpecial weather statement, Jul 23, 6:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
647 PM EDT SUN JUL 23 2017
GAZ020-021-031-032-232330-
Cobb GA-Cherokee GA-Bartow GA-Paulding GA-
647 PM EDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COBB...SOUTHWESTERN
CHEROKEE...SOUTHEASTERN BARTOW AND NORTHEASTERN PAULDING COUNTIES
UNTIL 730 PM EDT...
At 646 PM EDT...a strong thunderstorm was over Emerson, moving east
at 20 mph.
HAZARD...40 mph wind, dime sized hail, frequent lightning and
heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Marietta, Canton, Cartersville, Kennesaw, Woodstock, Acworth, Holly
Springs, Emerson, Kellogg Creek, Red Top Mountain State Park, Oak
Grove, Kennesaw State University, Little River Landing, George
Washington Carver State Park, Lebanon, Sutallee, Hobgood Park and
Bridgemill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3404 8480 3418 8479 3427 8456 3412 8448
3395 8453
TIME...MOT...LOC 2246Z 267DEG 16KT 3412 8475
HAIL...0.75IN
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:38 PM EDT | Special Weather Statement | FFC | Toombs | 37 min |
| Jul 23, 3:47 PM EDT | Special Weather Statement | FFC | Bleckley, Twiggs | 43 min |
| Jul 23, 4:43 PM EDT | Special Weather Statement | FFC | Wheeler | 47 min |
| Jul 23, 5:14 PM EDT | Special Weather Statement | FFC | Johnson | 46 min |
| Jul 23, 5:18 PM EDT | Special Weather Statement | FFC | White | 27 min |
| Jul 23, 5:35 PM EDT | Special Weather Statement | FFC | Laurens | 40 min |
| Jul 23, 5:37 PM EDT | Special Weather Statement | FFC | Bleckley | 38 min |
| Jul 23, 6:02 PM EDT | Special Weather Statement | FFC | Jefferson | 43 min |
| Jul 23, 6:06 PM EDT | Special Weather Statement | FFC | Bleckley, Laurens | 54 min |
| Jul 23, 6:15 PM EDT | Special Weather Statement | FFC | Polk | 45 min |
| Jul 23, 6:19 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Dodge, Laurens | 26 min |
| Jul 23, 6:51 PM EDT | Special Weather Statement | FFC | Barrow, Gwinnett, Jackson | 39 min |
| Jul 23, 6:58 PM EDT | Special Weather Statement | FFC | Oglethorpe | 47 min |
| Jul 23, 7:12 PM EDT | Severe Thunderstorm Warning | FFC | Barrow, Gwinnett, Jackson | 26 min |
| Jul 23, 7:21 PM EDT | Special Weather Statement | FFC | Haralson | 39 min |
| Jul 23, 7:24 PM EDT | Special Weather Statement | FFC | Gwinnett | 51 min |
| Jul 23, 7:29 PM EDT | Special Weather Statement | FFC | Jackson, Madison | 46 min |
| Jul 23, 7:33 PM EDT | Special Weather Statement | FFC | Butts, Lamar, Monroe, Spalding | 42 min |
Nearby
Special Weather Statements in Georgia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.